Pennsylvania, 2005

Heat in Pennsylvania, September 13, 2005

September 13, 2005 · NWS PHI · 1 event in 1 county or zone

A 74-year-old man died from excessive heat within Philadelphia. That was the 23rd and last heat related death of the summer season within Philadelphia.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A 74-year-old man died from excessive heat within Philadelphia. That was the 23rd and last heat related death of the summer season within Philadelphia. The high temperature at Philadelphia International Airport on the 13th was 92 degrees and was the hottest day of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 13, 2:35 AM EST, 8 hours 25 minutes earlier.

Area forecast discussion, Sep 13, 2:35 AM EST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
335 AM EDT TUE SEP 13 2005

.SYNOPSIS...
A SPRAWLING RIDGE OF HIGH PRESSURE CONTINUES TO DOMINATE OUR WEATHER
TODAY AND INTO WEDNESDAY. THIS HIGH WILL MAINTAIN ABOVE NORMAL
TEMPERATURES ACROSS OUR REGION TODAY AND WEDNESDAY. AN INCREASE IN
HUMIDITY WILL ALSO TAKE PLACE AS THE RIDGE AXIS GRADUALLY SHIFTS TO
OUR EAST LATER TODAY. FOR THE LATTER PORTION OF THE WEEK, OUR
WEATHER WILL ULTIMATELY DEPEND ON WHERE OPHELIA DECIDES TO TRACK,
AND HOW THIS TROPICAL CYCLONE MAY BECOME INFLUENCED BY AN ADVANCING
COLD FRONT THE WEST.

&&

.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
IR SATELLITE AND WATER VAPOR IMAGERY CLEARLY SHOWING THE EXTENT OF
THE RIDGE ACROSS THE EAST, WITH OPHELIA MOVING SLOWLY OFF THE
CAROLINA COASTS. SOME MID AND HIGH LEVEL CLOUDS SPILLING OVER THE
TOP OF THE RIDGE ACROSS NEW YORK STATE EARLIER. THESE CLOUDS APPEAR
TO BE THINNING OUT AS THEY DIVE SOUTHEASTWARD. SOME CI TRYING TO
MOVE NORTHWARD FROM OPHELIA ACROSS VIRGINIA, HOWEVER THIS ALSO LOOKS
TO BE DISSIPATING UNDER THE RIDGE AXIS. THE ATMOSPHERE IN THE MID
AND UPPER LEVEL REMAINS RATHER DRY TODAY, THEREFORE PLENTY OF
SUNSHINE SHOULD BE THE RULE. WAS THINKING A FEW CU WOULD POP
YESTERDAY, HOWEVER THE SUBSIDENCE AND REAL DRY AIR ALOFT KEPT EVEN
THE CU FROM FORMING. POINT FORECAST SOUNDINGS FOR TODAY, INDICATE
LITTLE IF ANY CU WILL FORM. THEREFORE, TODAY SHOULD BE NEARLY A
REPEAT PERFORMANCE OF YESTERDAY AS THE RIDGE AXIS SLOWLY SLIDES
ACROSS AND TO THE EAST OF OUR CWA LATER TODAY.

THE SOUTHWESTERLY FLOW YESTERDAY TURNED OUT TO BE A LITTLE STRONGER
THAN ORIGINALLY THOUGHT, THEREFORE SOME BETTER MIXING OCCURRED AND
BOOSTED THE HIGH TEMPERATURES ABOUT 2 DEGREES HIGHER THAN FORECAST
IN SEVERAL AREAS. THE LATEST MOS GUIDANCE ALONG WITH FORECAST
SOUNDINGS, SHOW LITTLE CHANGE IN THE ATMOSPHERE TODAY, THEREFORE
HIGH TEMPERATURES THIS AFTERNOON SHOULD BE QUITE CLOSE TO WHAT WAS
OBSERVED YESTERDAY. SURFACE DEWPOINTS HAVE INCREASED SOME OVERNIGHT,
HOWEVER GIVEN THE DRY SOIL CONDITIONS, THINK THAT THE DEWPOINTS MAY
LOWER A COUPLE OF DEGREES THIS AFTERNOON. HIGHER DEWPOINTS ARE
CURRENTLY LOCATED ACROSS SOUTHEAST VIRGINIA AND EASTERN NORTH
CAROLINA. MODEL GUIDANCE EVENTUALLY ADVECTS SOME OF THESE HIGHER
DEWPOINTS INTO OUR CWA TONIGHT, AND ESPECIALLY WEDNESDAY AND
THURSDAY. LUCKILY HIGH TEMPERATURES WILL BE COMING DOWN AFTER TODAY,
THEREFORE EXCESSIVE HEAT IS NOT ANTICIPATED, ALTHOUGH IT WILL FEEL
RATHER HUMID FOR THE END OF THE WEEK COMPARED TO WHAT IT HAS BEEN
LIKE.

TONIGHT SHOULD START OUT CLEAR/MOSTLY CLEAR, HOWEVER SOME CLOUDS WILL
BE ON THE INCREASE AS A LIGHT SOUTHEASTERLY FLOW BRINGS SOME
MOISTURE OUR WAY. SOME LIGHT PATCHY FOG OR HAZE BEING REPORTED EARLY
THIS MORNING. DO NOT THINK ANY FOG WILL BE AN IMPACT TO THE PUBLIC,
THEREFORE WILL NOT MENTION IN THE FORECAST. THERE COULD BE SOME
PATCHY FOG LATE TONIGHT AND EARLY WEDNESDAY MORNING AS LOW-LEVEL
MOISTURE INCREASES A BIT, THEREFORE WILL TOSS THAT IN ATTM.

WEDNESDAY THINGS BEGIN TO BECOME A LITTLE UNCERTAIN AND A START TO
MORE INTERESTING WEATHER. WITH THE TRACK OF OPHELIA IN THE SHORT
TERM SLOWER NOW, THROTTLED BACK ON POPS EARLY WEDNESDAY AND NOW
STARTED LOW CHC POPS WEDNESDAY AFTERNOON. THE MAJORITY OF THE MODEL
GUIDANCE SHOWS SHOWERS ARRIVING LATER WEDNESDAY AND ESPECIALLY
WEDNESDAY NIGHT, AS THE SOUTHEASTERLY FLOW BECOMES MORE ESTABLISHED.
THEREFORE, HAVE INCREASED THE POPS TO HIGH CHC LATER WEDNESDAY NIGHT.

WENT CLOSE TO THE MET/MAV MOS FOR HIGHS THIS AFTERNOON, CLOSE TO THE
MAV MOS FOR LOWS TONIGHT, AND WITH THE SLIGHTLY HIGHER MOS VALUES FOR
HIGHS ON WEDNESDAY GIVEN THE SLOWER SPEED OF OPHELIA.

&&

.LONG TERM (THURSDAY THROUGH MONDAY)...
THE BEGINNING OF THIS PERIOD WILL BE DOMINATED BY WHERE OPHELIA
ULTIMATELY TRACKS. THE LATEST TPC TRACK HAS THE THE CENTER OF
OPHELIA TRACKING WELL OFF THE MIDDLE ATLANTIC COAST DURING FRIDAY.
IT STILL APPEARS THE GFS IS TOO FAST WITH THE SYSTEM WHILE THE NAM
(SLOWER) IS CLOSER TO THE TPC TRACK. THE LATEST CANADIAN MODEL
BRINGS OPHELIA INTO NEW ENGLAND AS IT TRIES TO CAPTURE IT WITH A
MIDLEVEL TROUGH. IT APPEARS THE KEY WILL BE HOW OPHELIA DOES OR DOES
NOT INTERACT WITH AN APPROACHING COLD FRONT AND MIDLEVEL TROUGH. THE
LATEST NAM AND EVEN THE CANADIAN GLOBAL QPF FIELDS SHOW A LARGE AREA
OF RAIN OVERSPREADING OUR ENTIRE CWA THURSDAY NIGHT AND FRIDAY
MORNING. THE SOUTHEAST OR EASTERLY FLOW ENHANCED BY OPHELIA MAY
PRODUCE A MORE PRONOUNCED LOW-LEVEL CONVERGENCE ZONE, COUPLED WITH
THE APPROACHING SURFACE COLD FRONT. THERE IS THE POTENTIAL FOR SOME
HEAVY RAIN TO OCCUR AS A TROPICAL AIRMASS WILL BE IN PLACE DURING
THIS TIME. HOWEVER, THE PLACEMENT AND DURATION OF THIS POTENTIAL IS
UNCERTAIN. FOR NOW, HAVE GONE WITH VERY HIGH CHC POPS THURSDAY INTO
THURSDAY NIGHT. NOT REAL CONFIDENT HOW THIS WILL ALL EVOLVE,
THEREFORE KEPT THE CHC POPS THROUGH 12Z FRIDAY. THE DAYSHIFT WILL
HAVE A LOOK AT UPDATED GUIDANCE INCLUDING TPCS NEW TRACK, AND MAKE
ADJUSTMENTS AS NEEDED.

IT SHOULD BE STATED THAT OPHELIA HAS BEEN ONE STUBBORN STORM AND
HAS BEEN IN NO HURRY TO GO ANYWHERE. WHILE THE MODEL GUIDANCE IS IN
BETTER AGREEMENT WITH RESPECT TO OPHELIAS TRACK, SOME UNCERTAINTY
STILL EXISTS, AND ANY DEVIATION IN THE TRACK WILL INFLUENCE OUR
WEATHER. WE WILL REISSUE THE SPECIAL WEATHER STATEMENT (SPS) THIS
MORNING AFTER THE TPC CONFERENCE CALL AND NEW TRACK FORECAST IS
ISSUED.

NO REAL CHANGES WERE MADE BEYOND FRIDAY. IT APPEARS THE FLOW GOES
MORE WESTERLY AFTER OPHELIA AND A COLD FRONT MOVE THROUGH LATE THIS
WEEK. ANOTHER COLD FRONT MAY APPROACH THE REGION NEXT MONDAY, HOWEVER
WILL NOT INSERT ANY POPS ATTM. TEMPERATURES THROUGH THE LONG TERM
WILL BE TRENDING DOWNWARD (CLOSER TO AVERAGE) AS WE GO THROUGH THE
WEEKEND AND EARLY NEXT WEEK.

THAT IS ALL FOR NOW. THANKS TO THE SURROUNDING OFFICES FOR THE
COLLABORATION EARLY THIS MORNING. HAVE A GREAT DAY

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO CONTINUE TODAY, WITH A MAINLY CLEAR
SKY OVER THE REGION.  HIGH PRESSURE WILL BE THE DOMINANT WEATHER
FEATURE FOR ONE MORE DAY.  WINDS ARE EXPECTED TO BE LIGHT, AND THERE
COULD BE SOME LATE NIGHT OR EARLY MORNING FOG IN THE MOST
SUSCEPTIBLE AREAS WHICH COULD YIELD SOME MVFR VSBYS FOR A SHORT
TIME.

&&

.MARINE...
HIGH PRESSURE WILL KEEP WINDS AND SEAS BELOW SCA CRITERIA UNTIL
AT LEAST WEDNESDAY WHEN SWELLS FROM OPHELIA BEGIN TO BUILD IN FROM
THE SOUTH. DEPENDING ON THE SPEED AND TRACK OF OPHELIA...TROPICAL
STORM CONDITIONS COULD OCCUR ACROSS THE COASTAL WATERS THURSDAY INTO
FRIDAY, HOWEVER, THE CURRENT TRACK SUGGESTS THAT WINDS WILL REMAIN
BELOW TROPICAL STORM CRITERIA ACROSS THE COASTAL WATERS.  OBVIOUSLY,
THIS BEARS WATCHING.  PLEASE SEE THE LATEST NHC ADVISORIES FOR THE
LATEST INFORMATION ON OPHELIA.

&&

.TIDES...
FOR THE MID/LATE WEEK PERIOD...WELL HAVE A FULL MOON ON THE
17TH...WITH ASTRONOMICAL TIDES RUNNING 5.5 TO 6.0 FT MLLW
WEDNESDAY THROUGH SATURDAY. DEPENDING ON WHAT EFFECTS WE HAVE
FROM OPHELIA, SOME MINOR TIDAL FLOODING/HIGH SURF/AND BEACH
EROSION COULD OCCUR...ESPECIALLY IN THE THURSDAY/FRIDAY
TIMEFRAME.

&&

.HYDROLOGY/CLIMATOLOGY...
THE REGION CONTINUES TO BE RATHER DRY AS THIS MONTH HAS YET TO SEE
ANY MEASURABLE RAINFALL. SOIL MOISTURE IS QUITE LOW, THEREFORE SOME
MUCH NEEDED RAINFALL WOULD BE NICE, HOWEVER WE JUST DO NOT WANT THE
RAIN ALL AT ONCE. STILL A CHC THAT SOME DECENT RAIN OCCURS LATER
WEDNESDAY NIGHT THROUGH THURSDAY AS AT LEAST SOME MOISTURE MOVES
NORTHWARD IN ASSOCIATION WITH OPHELIA. THERE WILL ALSO BE A
COLD FRONT APPROACHING FROM THE WEST AS WELL, WITH A TROPICAL
AIRMASS OVER OUR REGION. I TEND NOT TO TRUST MOISTURE ASSOCIATED
WITH TROPICAL SYSTEMS ESPECIALLY IF THE MOISTURE MAY INTERACT WITH
AN ADVANCING FRONTAL BOUNDARY. THEREFORE, SOME HEAVY DOWNPOURS LATE
THIS WEEK ARE CERTAINLY POSSIBLE. AS STATED EARLIER, IT HAS BEEN SO
DRY THIS MONTH THAT WE SHOULD BE ABLE TO HANDLE ANY DOWNPOURS THAT
OCCUR. STAY TUNED THOUGH.

BELOW IS A LIST OF PRECIPITATION DEPARTURES AT OUR CLIMATE
STATIONS...

 STATION     SEPT. 2005 DEPARTURE     SINCE JAN. 1 2005 DEPARTURE
 -------     --------------------     ---------------------------
   RDG            -1.76 INCHES              -4.75 INCHES
   ILG            -1.60 INCHES              -4.33 INCHES
   MPO            -2.00 INCHES              -3.74 INCHES
   PHL            -1.61 INCHES              -3.06 INCHES
   GED            -1.81 INCHES              -2.71 INCHES
   ACY            -1.38 INCHES              -2.34 INCHES
   ABE            -1.80 INCHES              -1.90 INCHES
   TTN            -1.44 INCHES              +0.18 INCHES

TODAYS RECORD HIGH TEMPERATURES ARE LISTED BELOW. THE MAJORITY OF
THEM ARE PROBABLY SAFE, ALTHOUGH ONE OR TWO COULD BE CLOSE. MPO
SHOULD BREAK A RECORD HIGH THIS AFTERNOON. MPO TIED THE RECORD HIGH
YESTERDAY, AND AN RER HAS BEEN ISSUED.

 SEPT. 13 RECORD HIGHS
 ---------------------
   MPO...81 IN 1982
   ABE...94 IN 1952
   RDG...94 IN 1952
   TTN...93 IN 1952
   PHL...95 IN 1952
   ILG...95 IN 1952
   ACY...95 IN 1952
   GED...96 IN 1952

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&

SYNOPSIS/SHORT TERM/LONG TERM...GORSE
AVIATION/MARINE/TIDES...NIERENBERG
HYDROLOGY/CLIMATOLOGY...GORSE
Hazardous weather outlook, Sep 13, 5:29 AM EST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
629 AM EDT TUE SEP 13 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>024-026-027-PAZ054-055-060>062-067>071-141030-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES-
TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
629 AM EDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN AND SOME WIND, ESPECIALLY IN COASTAL AREAS...IS POSSIBLE
LATE WEDNESDAY INTO THURSDAY AS TROPICAL STORM OPHELIA MOVES
NORTHEASTWARD WELL OFF THE ATLANTIC COAST, AND A COLD FRONT
APPROACHES FROM THE WEST. SOME HEAVY RAIN IS POSSIBLE, ESPECIALLY
THURSDAY.  OTHERWISE, HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Philadelphia

When
September 13, 11:00 AM EST to 5:00 PM EST
Where
Philadelphia forecast zone
Deaths
1 direct, 0 indirect
Reported by
GOVT OFFICIAL
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Philadelphia2005-09-1374MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474272.